Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

Uniqueness of commuting compact approximations


Authors: Richard B. Holmes, Bruce E. Scranton and Joseph D. Ward
Journal: Trans. Amer. Math. Soc. 208 (1975), 330-340
MSC: Primary 47A65
MathSciNet review: 0380480
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ H$ be an infinite dimensional complex Hilbert space, and let $ \mathcal{B}(H)$ (resp. $ \mathcal{C}(H)$) be the algebra of all bounded (resp. compact) linear operators on $ H$. It is well known that every $ T \in \mathcal{B}(H)$ has a best approximation from the subspace $ \mathcal{C}(H)$. The purpose of this paper is to study the uniqueness problem concerning the best approximation of a bounded linear operator by compact operators. Our criterion for selecting a unique representative from the set of best approximants is that the representative should commute with $ T$. In particular, many familiar operators are shown to have zero as a unique commuting best approximant.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 47A65

Retrieve articles in all journals with MSC: 47A65


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1975-0380480-0
Article copyright: © Copyright 1975 American Mathematical Society